Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
jimmym

Accutane: My experience and why you I strongly recommend not taking it

Recommended Posts

Hi fellow humans. I would just like to share my thoughts on Accutane and tell a little bit about my experience on it so hopefully I can help any others considering taking it!

I've been off of accutane for a little over 3 years now. I pursued taking accutane because I was dealing with a moderate amount of cystic acne on my face at the time (mainly in cheek pockets and on my forehead). My main goal was to take it, deal with whatever side effects that came with it, and get rid of my acne for good! I will try to make this as short and sweet as possible.

I started it when I was 21, my dermatologist started me at 20 mg and eventually he had increased my dosage to 120 mg over time because it wasn't working all that well. Around 3-4 months in I began to get a scalp condition known as sebheorric dermatitis, followed by anxiety. These 2 things, which I've never dealt with before, really started to hinder me on a day to day basis. As well as the usual side effects (dry irritated skin, chapped lips, peeling hands, etc). I was working construction at the time and it was extremely hard to deal with in the summer time on these pills. I still continued my dosage and figured everything was going to be better once I was clear! Around the 5 month period, my anxiety was at indescribable levels. I was crippled by it and I eventually got depressed. I was once a kid in general good spirits that could hold a conversation with anyone to eventually being in a place where I couldn't eat and my thoughts were so out of control it was a task just making it through the day. So around this time, a friend had given me Xanax to help with the anxiety (which I've always stayed away from) but it was really helping me eat and relax in the afternoon. I started to self medicate and it was providing me relief, so I figured screw it I'll hang in there and my skin should be completely clear soon so I'll be done with this stuff for good! Well, around the 6-7 month period I got completely sick of it. I was barely holding myself together for a while and figured it would be best to stop. So I stopped taking any pills, about 2 days later while I was home I entered a psychosis. I started to get my sense of smell and taste back and I could not calm down at all! I ended up doing and saying some outlandish things I would never have done if I was in control which in-term landed me in the hospital for a week. In the hospital they put me on a medication called seraquil to help with the psychosis which made things even worse. Lets just say it took long time to recover from this situation let alone just dealing with the mistakes I made while I was in a manic state. I didn't hurt anyone or commit any serious crimes, but I definitely bugged out. I was texting a girl I used to talk to crazy things, freaking out on my friends and my parents. It took a good year of 'just living' for me to process what happened and move on.

Fast forward to now; I deal with some joint pain and mainly hair loss (which is 100% related to the sb and accutane). I try not to regret anything, but if I could have just simply not taken it, I would have avoided a whole lot of stress and disturbance to my health and well being. Knowing now that a lot of acne when you are young is related to hormones and diet I could have reversed it in a much more healthy manner. So please, if you are young and have acne, and even if you are desperate to clear it up, start with your diet before anything. There is tons of evidence out there how a plant-based diet and good gut health is related to clear skin. There is no magic pill to get rid of acne! I know there are success stories out there and everyone has a different experience with it, but I just wanted to give my 2 cents. Take my advice and hold on to your health. Accutane is poison! Good luck to you guys and hopefully you can clear up your skin without taking a drug that was originally used as a chemo-treatment! Peace & love.

Share this post


Link to post
Share on other sites

Thanks for sharing @jimmym, sorry you had to experience such bad side effects of the drug. It truly is a drug with severe consequences, and should not be taken lightly. Thank you for helping share your experience to warn others

Share this post


Link to post
Share on other sites

120 mg! What an insanely high dose and for such a long time! I'm sorry that your doctor was so irresponsible. I believe there is a safe way to take Accutane for those who educate themselves in advance,  know the risks, and are overseen by a good healthcare provider. Accutane changed my life for the better. I think the people who remain on this forum are those still searching for a solution,  so accutane didn't work for them,  but there are a whole lot of us with positive outcomes who were able to move on.  Just a note for anyone reading this post who might be scared off.  This was definitely NOT the proper safe way to be prescribed accutane. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×